There are some common reactions that people may have after an operation and anaesthetic. Many of these will be evident in the recovery room and we can assist in minimising any discomfort you may have.
Even though we keep you warm during your operation with special warming blankets and warm fluids, some operations will make you quite cold. In recovery we will continue to warm you until you no longer feel uncomfortable. Some drugs and especially epidurals can make you shiver. It is a normal reaction and will settle with time.
It is quite common to have some transient nausea after an operation and anaesthetic, there are some operations that are more likely to make you feel nauseous. Most often we can alleviate you nausea with a injection in recovery so please let the recovery nurse know if you feel nauseous. There are some patients who have a predisposition to nausea with operations, if you have previously been sick after an operation or it runs in your family, let your anaesthetist know before your operation as there are several things we can do to assist with this.
Not uncommonly you can have a bit of a bruise at your injection site, mainly because we have placed a needle into your skin. Some people tend to be more prone to bruising than others. In a small percentage of people they can get some chemical irritation from the drugs injected into the vein. This can give an area of redness and bruising that can be sore. Generally this will settle in a few days with paracetamol and sometimes a cold compress or ice may help.
Temporary dizziness may occur in the first 24 hours after your operation and is not uncommon and will generally settle over the first 24 hours. We recommend taking your time when you first stand up out of bed, it is best to sit on the bed and give your feet a wiggle around then stand up. If you are at all worried or dizzy on your feet please consult the nursing staff.
You may often have some blurry vision as you wake up from your anaesthetic, this is often a combination of the effects of your anaesthetic drugs wearing off as well as the eye lubricant we use to protect your eyes whilst you are asleep.
It is very common to have a sore throat after an operation and there are several reasons.